Alert archive / Florida / Coastal Flood Statements in 2010

Coastal Flood Statement 2, NWS Miami, FL

January 16, 2010Broward County, Miami-Dade County, Palm Beach County, Florida

NWS Miami, FL issued this coastal flood statement at Jan 16, 2010, 8:03 PM EST for Broward County, Miami-Dade County, Palm Beach County, Florida. It was in force for 23 hr.

The area

The counties it named.

The facts

Issued
Jan 16, 2010, 8:03 PM EST (01:03 UTC)
Expired
Jan 17, 2010, 7:00 PM EST
In force
23 hr
Issued by
NWS Miami, FL

Counties Broward County, FL, Miami-Dade County, FL, Palm Beach County, FL

The radar

The Miami radar (KAMX), 59 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Key West, FL (KEYW), launched 00:00Z, 1.1 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Key West, FL at 00:00Z on 2010-01-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 487 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Key West, FL at 00:00Z on 2010-01-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 187 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
487 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
716 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
187 m²/s²
0-3 km storm-relative helicity
269 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

670 
WHUS42 KMFL 170103
CFWMFL

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MIAMI FL
803 PM EST SAT JAN 16 2010

...HIGH RISK OF RIP CURRENTS TO CONTINUE OVERNIGHT ALONG THE
ATLANTIC COAST OF SOUTH FLORIDA...

FLZ168-172-173-171200-
/O.NEW.KMFL.CF.S.0002.100117T0103Z-100117T1200Z/
COASTAL PALM BEACH-COASTAL BROWARD-COASTAL MIAMI DADE-
803 PM EST SAT JAN 16 2010

VERY STRONG SOUTH-SOUTHEASTERLY WINDS OF 15 TO 25 MPH WILL PERSIST
ALONG THE ATLANTIC COAST BEACHES OF SOUTH FLORIDA OVERNIGHT.
THIS WILL RESULT IN A CONTINUATION OF THE HIGH THREAT FOR RIP
CURRENTS ALONG THE BEACHES OF PALM BEACH...BROWARD...AND MIAMI-
DADE COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RIP CURRENT IS A 10 TO 30 YARD WIDE CHANNEL OF WATER THAT CAN
PULL EVEN A STRONG SWIMMER FROM NEAR OR INSIDE THE SAND BAR INTO
DEEPER WATER. DUE TO THE LIFE THREATENING DANGERS THAT THESE
STRONG CURRENTS OF WATER POSE...SWIMMING IS NOT ADVISED.

IF YOU DO GO INTO THE WATERS...SWIM AT GUARDED BEACHES AND HEED
THE ADVICE OF THE BEACH PATROL. IF CAUGHT IN THE SEAWARD PULL OF
A RIP CURRENT DO NOT ATTEMPT TO MOVE DIRECTLY TOWARD SHORE.
INSTEAD...MOVE SIDEWAYS ACROSS THE RIP CURRENT UNTIL THE PULL
EASES.

AN ALTERNATE METHOD OF ESCAPE IS TO LET THE RIP CURRENT PULL YOU
SEAWARD 50 TO 100 YARDS...WHERE THE FORCE WEAKENS...AND THEN
SWIM TOWARD THE BEACH AT AN ANGLE AWAY FROM THE CURRENT.

&&

$$

70/DD
1 follow-up statement
719 
WHUS42 KMFL 170848
CFWMFL

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MIAMI FL
348 AM EST SUN JAN 17 2010

...HIGH RISK OF RIP CURRENTS TO CONTINUE TODAY ALONG THE ATLANTIC
COAST OF SOUTH FLORIDA...

FLZ168-172-173-180000-
/O.EXT.KMFL.CF.S.0002.000000T0000Z-100118T0000Z/
COASTAL PALM BEACH-COASTAL BROWARD-COASTAL MIAMI DADE-
348 AM EST SUN JAN 17 2010

SOUTHERLY WINDS AROUND 20 MPH ALONG WITH LOW TIDE WILL LEAD TO A
HIGH RISK OF RIP CURRENTS ALONG THE EAST COAST BEACHES OF SOUTH
FLORIDA TODAY. RIP CURRENTS CAN OCCUR AT ANYTIME TODAY...BUT THE
BEST TIME FOR RIP CURRENTS WILL BE AROUND LOW TIDE WHICH IS
BETWEEN 3 AND 4 PM EST THIS AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RIP CURRENT IS A 10 TO 30 YARD WIDE CHANNEL OF WATER THAT CAN
PULL EVEN A STRONG SWIMMER FROM NEAR OR INSIDE THE SAND BAR INTO
DEEPER WATER. DUE TO THE LIFE THREATENING DANGERS THAT THESE
STRONG CURRENTS OF WATER POSE...SWIMMING IS NOT ADVISED.

IF YOU DO GO INTO THE WATERS...SWIM AT GUARDED BEACHES AND HEED
THE ADVICE OF THE BEACH PATROL. IF CAUGHT IN THE SEAWARD PULL OF
A RIP CURRENT DO NOT ATTEMPT TO MOVE DIRECTLY TOWARD SHORE.
INSTEAD...MOVE SIDEWAYS ACROSS THE RIP CURRENT UNTIL THE PULL
EASES.

AN ALTERNATE METHOD OF ESCAPE IS TO LET THE RIP CURRENT PULL YOU
SEAWARD 50 TO 100 YARDS...WHERE THE FORCE WEAKENS...AND THEN SWIM
TOWARD THE BEACH AT AN ANGLE AWAY FROM THE CURRENT.

&&

$$

BAXTER

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this coastal flood statement went out at Jan 16, 7:11 PM EST, 52 minutes earlier.

Area forecast discussion, Jan 16, 7:11 PM EST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
711 PM EST SAT JAN 16 2010

.AVIATION...
VFR CONDS INITIALLY EXPECTED AT ALL TERMINALS BENEATH BKN DECK OF
STRATOCU AROUND 5 KFT AND BKN/OVC HIGH-LEVEL DEBRIS CLOUD BLOW-
OFF FROM CONVECTION TO THE WEST. A LOWER DECK OF STRATOCU
ASSOCIATED WITH STRENGTHENING LOW-LEVEL JET WILL ALSO AFFECT
TERMINALS THROUGH THE NIGHT...AND MAY PERIODICALLY LEAD TO BKN
MVFR CIGS. LINE OF CONVECTION ALONG PREFRONTAL TROUGH WILL BEGIN
TO IMPACT APF BY 17/06Z...AND WILL MAINTAIN INHERITED VCTS/CB.
EXPECT BULK OF TSRA TO SHIFT NORTHEASTWARD AWAY FROM SOUTH FLORIDA
THRU EARLY MORNING HOURS ON SUNDAY...BUT SCT SHRA WILL CONTINUE
ALONG PREFRONTAL TROUGH AS IT SHIFTS EASTWARD ACROSS THE AREA.
SHRA THREAT HIGHEST AT ATLANTIC COAST TERMINALS BEGINNING
11-13Z...AND DIMINISHING BY 19-21Z. SSE WINDS 15G23 KNOTS EXPECTED
TO PERSIST OVERNIGHT IN ADVANCE OF SURFACE TROUGH...WITH FLOW
GRADUALLY VEERING TO SSW AND DIMINISHING AS TROUGH APPROACHES. WSW
WINDS 12G20 KNOTS WILL CONTINUE AT ALL TERMINALS FOLLOWING PASSAGE
OF TROUGH ON SUNDAY.

70/DD

&&

.PREV DISCUSSION... /ISSUED 223 PM EST SAT JAN 16 2010/

SHORT TERM...TONIGHT THROUGH MONDAY...SFC LOW OVER NORTHEASTERN
GULF OF MEX WITH COLD FRONT EXTENDING SW TO NRN YUCATAN WL
CONTINUE TO MOVE NEWD TONIGHT. THE SFC LOW SHOULD MOVE OVER GA/NC
OVERNIGHT DRAGGING THE FRONT ACROSS INTERIOR PORTIONS OF SOUTH
FLORIDA BY SUNDAY MORNING. MODELS CONTINUE TO INDICATE THAT MAIN
ENERGY WITH THIS SYSTEM WILL REMAIN NORTH OF SOUTH FLORIDA AND SO
HIGHEST PROBABILITY OF TSTMS SHOULD BE FROM CENTRAL FLORIDA
NORTHWARD. STILL LATEST SAT IMAGES SHOW SQUALL LINE OVER ERN GULF
OF MEX PROPAGATING SOUTHWARD WHILE IT KEEPS MOVING EASTWARD.
CURRENT THINKING IS THAT EXTREME SOUTHERN PORTION OF THE SQUALL
LINE COULD MOVE OVER LAKE OKEECHOBEE/GLADES REGION EARLY SUNDAY
MORNING...HOWEVER EXPECT STORMS TO BE CONSIDERABLY WEAKER DUE TO
LIMITED INSTABILITY. EXPECT MOSTLY SHOWERS OVER REST OF THE AREA
WITH A FEW TSTMS HERE AND THERE WITH THIS SYSTEM. IT LOOKS LIKE
FIRST PRECIP WILL NOT BEGIN TO AFFECT WESTERN PORTIONS OF SOUTH
FLORIDA UNTIL AFTER 06Z TONIGHT WITH THE BRUNT OF THE PRECIP
AFFECTING SOUTH FLORIDA MAINLY SUNDAY MORNING. HEAVY RAIN IS A
POSSIBILITY WITH THIS SYSTEM...HOWEVER A STRONG STEERING FLOW WILL
RESULT IN FAST MOVING STORMS/SHOWERS WITH LIMITED RAINFALL
ACCUMULATIONS. GENERAL AMOUNTS COULD BE ANYWHERE FROM A QUARTER OF
A INCH OVER EASTERN AREAS TO HALF AN INCH OVER INTERIOR/WESTERN
ZONES WITH ISOLATED HIGHER AMOUNTS. A DRYING AND COOLING TREND
SHOULD BEGIN ON MONDAY.

LONG TERM...TUESDAY THROUGH WEDNESDAY...DRY AND SLIGHTLY COOLER
CONDITIONS SHOULD PREVAIL THROUGH MID-WEEK AFTER THE FRONT MOVES
SOUTHEAST OF THE AREA. HOWEVER, TEMPS ARE EXPECTED ONLY TO FALL TO
NORMAL VALUES FOR THIS TIME OF THE YEAR. A SURFACE RIDGE OVER
SOUTHERN U.S. WILL MOVE EAST OVER THE WESTERN ATLANTIC RESULTING
IN ESE LOW LEVEL WIND FLOW. THIS WILL RESULT IN SLIGHTLY HIGHER
THAN NORMAL TEMPS AND WL ALSO ADVECT PATCHES OF MOISTURE/SHOWERS
BACK INTO OUR AREA WED.

THURSDAY THROUGH SATURDAY...MODELS CONTINUE TO INDICATE THE
DEVELOPMENT A SFC LOW OVER THE NRN GULF OF MEXICO THURSDAY
MOVING IT THROUGH SE U.S. AND DRAGGING ANOTHER COLD FRONT ACROSS
SOUTH FLORIDA TROUGH FRIDAY INCREASING CLOUDS/SHOWERS OVER THE
LOCAL AREA.

MARINE...SFC WINDS WILL REMAIN ABOVE SMALL CRAFT ADVISORY CRITERIA
OVER MOST WATERS AT LEAST PAST MIDNIGHT TONIGHT. WINDS ARE
EXPECTED TO DECREASE OVER THE GULF OF MEX WATERS TOWARD MORNING
BUT REMAIN STRONG OVER THE LAKE AND ATLANTIC WATERS THROUGH SUNDAY
MORNING. MARINE CONDITIONS SHOULD IMPROVE BY MONDAY.

FIRE WEATHER...NO PROBLEMS EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  70  80  56  74 / 40 70 20 -
FORT LAUDERDALE  72  80  59  75 / 30 60 20 -
MIAMI            70  81  59  76 / 30 60 20 -
NAPLES           68  75  57  73 / 60 60 10 -

&&

.MFL WATCHES/WARNINGS/ADVISORIES...

FL...NONE.

AM...SMALL CRAFT ADVISORY FOR WINDS UNTIL 10 AM EST SUNDAY FOR
     BISCAYNE BAY-COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN
     REEF, FL OUT 20 NM-COASTAL WATERS FROM JUPITER INLET TO
     DEERFIELD BEACH, FL OUT 20 NM-LAKE OKEECHOBEE-WATERS FROM
     DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM TO
     THE TERRITORIAL WATERS OF THE BAHAMAS-WATERS FROM JUPITER
     INLET TO DEERFIELD BEACH, FL EXTENDING FROM 20 NM TO 60 NM.

GM...SMALL CRAFT ADVISORY FOR WINDS UNTIL 4 AM EST SUNDAY FOR COASTAL
     WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM-
     COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT
     20 NM-GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL
     EXTENDING FROM 20 TO 60 NM.

&&

LONG TERM...60/BD
SHORT TERM/AVIATION...70/DD
Hazardous weather outlook, Jan 16, 9:33 AM EST, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
933 AM EST SAT JAN 16 2010

FLZ063-066>075-168-172>174-171100-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
933 AM EST SAT JAN 16 2010

...HIGH RISK OF RIP CURRENTS EAST COAST BEACHES TODAY...
...SLIGHT CHANCE OF STORMS TONIGHT ALL AREAS...
...WINDY SOUTH FLORIDA WATERS AND EAST COAST BEACHES TODAY...
...SLIGHT CHANCE OF WATERSPOUTS TONIGHT ATLANTIC AND GULF WATERS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

RIP CURRENTS: SOUTHEAST WINDS OF 20 TO 25 MPH WILL LEAD TO A HIGH
RISK OF RIP CURRENTS ALONG THE EAST COAST BEACHES OF SOUTH FLORIDA
TODAY.

THUNDERSTORMS: THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS OF
ALL SOUTH FLORIDA TONIGHT AHEAD OF A COLD FRONT. THE PRIMARY
IMPACTS FROM THE STORMS WILL BE LIGHTNING STRIKES, GUSTY WINDS OF 40
TO 50 MPH, AND LOCALLY HEAVY RAINFALL. IF YOU SEE LIGHTING OR HEAR
THUNDER MOVE INSIDE UNTIL THE STORMS HAVE PASSED BY.

WATERSPOUTS: THE ATMOSPHERE WILL BECOME FAVORABLE FOR POSSIBLE
WATERSPOUTS TONIGHT OVER THE ATLANTIC AND GULF WATERS OF SOUTH
FLORIDA.

WIND: WIND SPEEDS OF 20 TO 25 MPH WITH HIGHER GUSTS ARE POSSIBLE
TODAY OVER THE EAST COAST BEACHES OF SOUTH FLORIDA, AS WELL AS THE
ADJACENT ATLANTIC AND OFFSHORE GULF WATERS.

FLOODING: THERE IS A SLIGHT CHANCE OF SOME MINOR AND LOW LYING
FLOODING TONIGHT OVER ALL OF SOUTH FLORIDA WITH ANY THUNDERSTORMS
THAT DO DEVELOP.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WINDS ON SUNDAY WILL BE FROM THE SOUTHWEST AT 15 TO 20 MPH OVER
SOUTH FLORIDA. THIS WILL LOWER THE RISK OF RIP CURRENTS ALONG THE
EAST COAST BEACHES, BUT INCREASE THE RISK ALONG THE WEST COAST
BEACHES. THERE COULD EVEN BE A FEW THUNDERSTORMS ACROSS SOUTH
FLORIDA ON SUNDAY AHEAD OF THE COLD FRONT. THE PRIMARY IMPACTS
WILL AGAIN BE LIGHTNING STRIKES, GUSTY WINDS, AND LOCALLY HEAVY
RAINFALL WITH ANY STORMS THAT DO DEVELOP.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT, HOWEVER
INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND, HAIL AND
FLOODING TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIAMI.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

STRASSBERG

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 17, 1:01 AM ESTSpecial Marine WarningMFL59 min
Jan 17, 1:11 AM ESTSpecial Weather StatementMFLCollier49 min
Jan 17, 1:50 AM ESTSpecial Weather StatementMFLCollier70 min
Jan 17, 2:48 AM ESTSpecial Marine WarningMFL57 min

Nearby

Coastal Flood Statements in Florida, 2010Every coastal flood statement in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.